Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Charleston, WV

June 21, 20185 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 21, 2018, 2:15 PM EDT for 5 counties in West Virginia. It was in force for 8 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 2:15 PM EDT (18:15 UTC)
Expired
Jun 21, 2018, 10:15 PM EDT
In force
8 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Jackson County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:30 PM EDTFLASH FLOODSissonville, WVVIDEO OF WATER RUSHING DOWN NEIGHBORHOOD STREETS AND OVERWHELMING DRAINS.
Jun 21, 4:05 PM EDTFLASH FLOODMillertown, WVSNAPCHAT VIDEO OF HIGH WATER OVER SISSONVILLE DRIVE NEAR THE 114 EXIT OF I77
Jun 21, 4:09 PM EDTFLASH FLOODSissonville, WVWATER ACROSS ROAD IN SISSONVILLE AT LAKE FORK ROAD
Jun 21, 4:18 PM EDTFLASH FLOOD2 S Loop, WVWATER IN RESIDENCE. VIA KANAWHA FIRE RADIO.
Jun 21, 4:23 PM EDTFLASH FLOOD1 W Pocatalico, WVWATER OVER 7000/7100 BLOCK SISSONVILLE DRIVE
Jun 21, 4:38 PM EDTFLASH FLOOD1 Nnw Kentuck, WVVIA MPING. RIVER/CREEK OVERFLOWING ; CROPLAND/YARD/BASEMENT FLOODING.
Jun 21, 5:30 PM EDTFLASH FLOOD2 Ne Heizer, WV6200 BLOCK KELLYS CREEK RD UNDER WATER.
Jun 21, 6:15 PM EDTFLASH FLOOD2 S Loop, WVHAINES BRACH RD UNDERPASS AT 77 UNDER WATER.
Jun 21, 6:15 PM EDTFLASH FLOOD2 S Loop, WVHAINES BRANCH RD UNDERPASS AT 77 UNDER WATER.
Jun 21, 7:30 PM EDTFLOODNw Sissonville, WVREPORT OF HIGH WATER ALONG HAINES BRANCH ROAD (ROUTE 21) NEAR EXIT 116. PUBLIC ENCOUNTERED WATER UNDER INTERSTATE 77.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS51 KRLX 211815
FFWRLX
WVC013-035-039-079-087-212115-
/O.NEW.KRLX.FF.W.0027.180621T1815Z-180621T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
215 PM EDT THU JUN 21 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southern Calhoun County in north central West Virginia...
  Northern Kanawha County in central West Virginia...
  Northeastern Putnam County in western West Virginia...
  Roane County in central West Virginia...
  Southeastern Jackson County in northwestern West Virginia...

* Until 515 PM EDT.

* At 214 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  fallen in the past hour with additional rain expected as storms 
  remain in the area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Spencer, Sissonville, Clendenin, Poca, Kenna, Amma, Statts Mills,
  Harmony, Tariff, Given, Kentuck, Liberty, Walton, Orma, Left Hand,
  Looneyville, Nicut, Chloe, Fairplain and Gay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3874 8100 3873 8099 3858 8117 3848 8136
      3843 8162 3847 8184 3862 8183 3876 8173
      3880 8130

$$

16
3 follow-up statements
727 
WGUS71 KRLX 211920
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
320 PM EDT THU JUN 21 2018

WVC013-035-039-079-087-212115-
/O.CON.KRLX.FF.W.0027.000000T0000Z-180621T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Kanawha WV-Putnam WV-Roane WV-Jackson WV-
320 PM EDT THU JUN 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
SOUTHERN CALHOUN...NORTHERN KANAWHA...NORTHEASTERN PUTNAM...ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 318 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three inches of rain have fallen 
and an additional inch is possible.  Flash flooding should be 
occurring at this time.  

Some locations that will experience flooding include...
Spencer, Sissonville, Clendenin, Poca, Kenna, Amma, Statts Mills,
Harmony, Tariff, Given, Kentuck, Liberty, Walton, Orma, Left Hand,
Looneyville, Nicut, Chloe, Fairplain and Gay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3874 8100 3873 8099 3858 8117 3848 8136
      3843 8162 3847 8184 3862 8183 3876 8173
      3880 8130

$$

09
878 
WGUS51 KRLX 212056
FFWRLX
WVC013-035-039-079-087-220215-
/O.EXT.KRLX.FF.W.0027.000000T0000Z-180622T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
456 PM EDT THU JUN 21 2018

The National Weather Service in Charleston West Virginia has extended
the

* Flash Flood Warning for...
  Southern Calhoun County in north central West Virginia...
  Northern Kanawha County in central West Virginia...
  Northeastern Putnam County in western West Virginia...
  Roane County in central West Virginia...
  Southeastern Jackson County in northwestern West Virginia...

* Until 1015 PM EDT.

* At 447 PM EDT, Doppler radar indicated up to three inches of rain 
  have already fallen, and local law enforcement reported flooding 
  in parts of the warned area. Sissonville Drive in Sissonville was 
  flooded in the 7000 to 7200 block, near the 7700 block, near Lake 
  Fork Road, and near Legg Fork Road.

* Some locations that will experience flooding include...
  Spencer, Sissonville, Clendenin, Poca, Kenna, Amma, Statts Mills,
  Harmony, Tariff, Given, Kentuck, Liberty, Walton, Orma, Left Hand,
  Looneyville, Nicut, Chloe, Fairplain and Gay.

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3874 8100 3873 8099 3858 8117 3848 8136
      3843 8162 3847 8184 3862 8183 3876 8173
      3880 8130

$$

12
615 
WGUS71 KRLX 220019
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
819 PM EDT THU JUN 21 2018

WVC013-035-039-079-087-220215-
/O.CON.KRLX.FF.W.0027.000000T0000Z-180622T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Kanawha WV-Putnam WV-Roane WV-Jackson WV-
819 PM EDT THU JUN 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHERN CALHOUN...NORTHERN KANAWHA...NORTHEASTERN PUTNAM...ROANE AND
SOUTHEASTERN JACKSON COUNTIES...

At 810 PM EDT, Doppler radar indicated up to three inches of rain 
have fallen. Emergency management reported that flood waters 
across numerous roads across northern Kanawha County, especially 
Sissonville were receding. However, the Pocatalico River had quickly 
risen to 23 feet. It was still rising, but more slowly. As a result, 
Haines Branch road flooded at the I 77 underpass in Sissonville.

Some locations that will experience flooding include...
Spencer, Sissonville, Clendenin, Poca, Kenna, Amma, Statts Mills,
Harmony, Tariff, Given, Kentuck, Liberty, Walton, Orma, Left Hand,
Looneyville, Nicut, Chloe, Fairplain and Gay.

Additional rainfall amounts of up to one half inch are possible in
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Heed road closure signs.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3874 8100 3873 8099 3858 8117 3848 8136
      3843 8162 3847 8184 3862 8183 3876 8173
      3880 8130

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:40 AM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 21, 10:40 AM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1040 AM EDT Thu Jun 21 2018

.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Cold front Sunday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Thursday...

Main change this morning was to expand the flash flood watch
another tier of counties south across WV. This puts it down into
Putnam and Kanawha county which have had some isolated water
issues over the past few weeks due to their more urban makeup.

Only made some minor grid adjustments based on new guidance.
Cooled highs today in most areas by a degree or so based on
abundance of clouds... blended in ECMWF MOS to do this. Also
used a blend of high res NAM and HRRR to update POPs. This did
not change the overall trend, but did tighten up gradients a
bit.

As of 320 AM Thursday...

As of 07Z, the frontal boundary was draped across central parts
of the CWA, generally in the vicinity of the route 33/50
corridor. A few shra continue to dot the area at this early hour
as low stratus and fog take hold north of the boundary.

For today...an upper level system will approach the area from
the southwest, as the pesky front begrudgingly tries to return
north. This scenario will provide for two focusing mechanisms
for shra/tsra today, with chances ramping up into categorical
from south to north today. Instability looks a bit less today
than previous days. This is especially true across the far
northern counties which look to stay north of the front until
early this evening. PWATs around 2 inches with moisture
advection from the upper level system, along with continued
warm cloud processes, will mean another day of downpours and a
flash flood threat. The most vulnerable areas are across
southeast OH and northern WV where FFG is considerably lower
than areas farther south. After mulling things over, I've
elected to hoist a Flash Flood Watch across those locales. The
greatest threat within the watch for this afternoon looks to be
in the route 50 corridor, essentially where the front will be
located during maximum heating. This shifts into our far
northern counties this evening. The watch spans into the short
term to account for additional rains Friday. Temps may make a
run on the other side of 80 degrees before convection takes
over.

As mentioned the main focus remains across far northern
counties and southeast Ohio tonight, though I cannot rule out
stray showers or storms anywhere overnight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 250 AM Thursday...

A low pressure system will move into
the Great Lakes region Friday into Saturday. This will keep
plenty of moisture over the area allowing for showers and
thunderstorms. Meso models are showing some pretty decent
rainfall amounts on Friday afternoon and evening, especially
over northern portions of the region. Will go with a flash flood
watch for this region.

Deeper moisture pulls out by Saturday, so while showers and
thunderstorms are still expected Saturday and Sunday, the flash
flood threat lessens.

A cold front is then expected to push through Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 250 AM Thursday...

A high pressure system will build into the region on Monday,
remaining through mid week. While some residual moisture behind
the front could allow for some showers or thunderstorms in the
southern counties on Monday, expect dry weather for Tuesday into
Wednesday.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 625 AM Thursday...

Isolated to scattered shra threat continues across the area
through the morning hours, courtesy of a lingering frontal
boundary. North of this boundary, ares of IFR or worse stratus
and/or fog will develop, most likely affecting northern
terminals. This low stratus will be slow to dissipate today,
taking until perhaps late morning to lift into a BKN MVFR cu
field.

An upper level system will approach from the southwest today
with rounds of showers and storms moving through. Coverage
should be greater than yesterday with high confidence on all
terminals being affected at some point this afternoon/evening.
Brief IFR or worse vsby in the strongest convection which is
being handled with 2 hour tempo groups centered around the time
of highest confidence for each terminal.

Evening showers/storms will gradually wane across northern sites
this evening, with areas of low stratus developing along and
northwest of the Ohio River.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and density of low stratus and fog
tonight may vary at northern sites. Timing of convection today
may vary an hour or two at each site.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  M    M    H    M    H    H    M    M    M    M    M    M
HTS CONSISTENCY  H    H    L    H    M    L    L    M    M    H    L    L
BKW CONSISTENCY  H    H    M    H    H    H    M    M    M    M    M    L
EKN CONSISTENCY  M    H    H    H    H    M    H    H    M    L    L    L
PKB CONSISTENCY  H    M    H    M    M    M    H    H    H    L    L    L
CKB CONSISTENCY  L    H    H    M    M    M    M    H    H    H    M    M

AFTER 12Z FRIDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through late Friday night for WVZ007>011-
     014>020-027>032-039-040-519>526.
OH...Flash Flood Watch through late Friday night for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...MZ/30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Jun 21, 10:43 AM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1043 AM EDT Thu Jun 21 2018

WVZ010-011-018>020-027>032-039-040-519>526-221445-
Pleasants-Tyler-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>086-WVZ007>009-014>017-221445-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-
1043 AM EDT Thu Jun 21 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034-
515>518-221445-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
1043 AM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

If thunderstorms move over the same area repeatedly, flash flooding
could result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

If thunderstorms move over the same area repeatedly Friday, flash
flooding could result.

In addition, a few thunderstorms Friday afternoon and evening could
produce damaging wind gusts and/or large hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:41 AM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 18 more46 hr
Jun 21, 5:38 PM EDTAreal Flood WarningRLXPleasants, Wood9 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.